Alert archive / Kansas / River Flood Warnings in 2016
River Flood Warning 65, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Sep 14, 2016, 5:47 AM CDT for Marshall County, Kansas. It took effect at Sep 14, 2016, 7:43 AM CDT. It was in force for 21 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2016, 5:47 AM CDT (10:47 UTC)
- In effect from
- Sep 14, 2016, 7:43 AM CDT
- Expired
- Sep 15, 2016, 4:17 AM CDT
- In force
- 21 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Marshall County, KS
The radar
The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Black Vermillion River at Frankfort (FKFK1). The gauge peaked at 18.52 ft at Sep 14, 2016, 12:00 PM CDT.
- Action stage
- 14 ft
- Minor stage
- 19 ft
- Moderate stage
- 27.5 ft
- Major stage
- 40.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06885500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
917 WGUS43 KTOP 141047 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 547 AM CDT WED SEP 14 2016 ...The National Weather Service in Topeka, KS has issued a flood warning for the following streams in Kansas... Black Vermillion River at Frankfort affecting Marshall County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC117-141847- /O.NEW.KTOP.FL.W.0065.160914T1243Z-160915T0917Z/ /FKFK1.1.ER.160914T1243Z.160914T1600Z.160914T2117Z.NO/ 547 AM CDT WED SEP 14 2016 The National Weather Service in Topeka, KS has issued a * Flood warning for The Black Vermillion River at Frankfort. * until late tonight. * At 5:30 AM Wednesday the stage was 15.7 feet. * Flood stage is 19.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by this morning and continue to rise to near 20.4 feet by this afternoon.The river will fall below flood stage by late this afternoon. * Impact...At 19.0 feet...Minor flooding of lowland areas occurs along the river from Vermillion to the mouth of the Black Vermillion River. && LAT...LON 3972 9643 3967 9639 3957 9656 3963 9657 $$
2 follow-up statements
459 WGUS83 KTOP 141448 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 948 AM CDT WED SEP 14 2016 ...The Flood Warning continues for the following streams in Kansas... Black Vermillion River at Frankfort affecting Marshall County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC117-142248- /O.EXT.KTOP.FL.W.0065.000000T0000Z-160915T1234Z/ /FKFK1.1.ER.160914T1800Z.160915T0000Z.160915T0034Z.NO/ 948 AM CDT WED SEP 14 2016 The Flood Warning continues for The Black Vermillion River at Frankfort. * until Thursday morning. * At 9:30 AM Wednesday the stage was 18.2 feet. * Flood stage is 19.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by this afternoon and continue to rise to near 19.3 feet by this evening.The river will fall below flood stage by this evening. * Impact...At 19.0 feet...Minor flooding of lowland areas occurs along the river from Vermillion to the mouth of the Black Vermillion River. && LAT...LON 3972 9643 3967 9639 3957 9656 3963 9657 $$
103 WGUS83 KTOP 142203 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 503 PM CDT WED SEP 14 2016 ...The Flood Warning is cancelled for the following streams in Kansas... Black Vermillion River at Frankfort affecting Marshall County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC117-142233- /O.CAN.KTOP.FL.W.0065.000000T0000Z-160915T1234Z/ /FKFK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 503 PM CDT WED SEP 14 2016 The Flood Warning is cancelled for The Black Vermillion River at Frankfort. * At 4:30 PM Wednesday the stage was 18.1 feet. * Flood stage is 19.0 feet. * Forecast...The river crested below flood stage at 18.5 feet. The river will fall to 12.4 feet by Thursday morning. * Impact...At 19.0 feet...Minor flooding of lowland areas occurs along the river from Vermillion to the mouth of the Black Vermillion River. && LAT...LON 3972 9643 3967 9639 3957 9656 3963 9657 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Sep 14, 3:40 AM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Sep 14, 3:40 AM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 340 AM CDT WED SEP 14 2016 .SHORT TERM...(Today and tonight) Issued at 334 AM CDT Wed Sep 14 2016 08Z water vapor shows a closed upper low over the inter-mountain west. Meanwhile southwest flow persists over the central plains with what appears to be an axis of shear through northeast KS. At the surface, the cold front has not made much progress even though winds have a northerly component across the forecast area. Temps remain in the mid 60s across east central KS with a northeasterly winds which is a neutral advection of temperatures. At the same time profiler data suggest the 850MB front remains further northwest near the NEB state line. Elevated showers and storms have again developed along this boundary. Models prog the surface high pressure system has pushed about as far south as it is going to, although pressures may rise a little more across east central KS. So the expectation is for the frontal boundary to kind of wash out over the forecast area as low level return flow develops this evening in response to the upper closed low moving into the northern Rockies. Once again the large scale forcing appears to be unimpressive but there are some signs from the models of weak PVA developing tonight as a lead shortwave lifts out into the northern plains. A very moist airmass should still be in place since the surface ridge really hasn't cleared any of the moisture out. Additionally 850MB flow never really changes from a southerly trajectory across southern KS. So the forecast has this morning's convection falling apart later this morning as the low level jet diminishes. Then precip chances should increase overnight from west to east as some forcing moves into the plains. The higher probs will be near the NEB state line closer to where models prog the weak PVA. Temps should largely be dependent on how much sunshine there is since the cold air advection doesn't appear to be that strong. Models suggest the low clouds are liekly to hold fast through much of the day. Locations in southern parts of the CWA should be the warmest since there has not been as much cooling there and have mid to upper 70s forecast for highs. Cloud cover over north central KS and temps starting out in the 50s should keep afternoon highs in the upper 60s. Southerly surface winds overnight and dewpoints warming into the 60s should result in mild temps for lows, and have mid 60s going in the forecast. .LONG TERM...(Thursday through Tuesday) Issued at 334 AM CDT Wed Sep 14 2016 By Thursday morning, an upper level trough will be located over the Wyoming/Montana boarder, with weak embedded shortwaves rounding this trough axis and moving over northeast Kansas by early afternoon. With this trough advancing east throughout the day, an associated surface low is progged to deepen through the day and be situated near the Dakotas by the afternoon. A cold front will extend from the Dakotas into northwestern Kansas Thursday afternoon and push eastward through the afternoon and evening. Thunderstorms are expected to form along this boundary in the afternoon, and with nearly 2000 J/kg of CAPE and favorable shear profiles, supercells are possible. The main uncertainty is when and if these storms make it to northeast Kansas before weakening. The aforementioned cold front will make it to the area by Friday morning continuing the chances for precipitation as it moves across the area Friday into Saturday. The whole period is not expected to be a washout, but periods of convection are possible throughout this timeframe. With PWATS approaching two inches on Thursday and Friday, heavy rainfall and localized flooding will be possible during this timeframe. From here, models begin to diverge with the ECMWF advancing surface high pressure in quickly after the passing front, and the GFS keeping this feature more north of the area allowing for additional scattered showers and thunderstorms through the weekend. These synoptic differences last through the period, keeping overall confidence of precipitation chances past the weekend low. Temperatures look to be fairly steady through the weekend, topping out in the upper 70s and low 80s. Lows will generally be in the 60s, with upper 50s seen Saturday night due to clearing skies. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1148 PM CDT Tue Sep 13 2016 Appears a few more hours of VCTS are in order as lift over the surface front slowly weakens. IFR to LIFR conditions should dominate much of this forecast with some improvements occurring as the surface ridge moves off. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Wolters LONG TERM...Heller AVIATION...65
Hazardous weather outlook, Sep 14, 3:41 AM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 341 AM CDT WED SEP 14 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-150845- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 341 AM CDT WED SEP 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS CONTINUE ACROSS NORTHEAST KANSAS AND FLOODING WILL REMAIN THE MAIN HAZARD AS STORMS MOVE NORTHEAST THROUGH THE MORNING. THUNDERSTORMS ARE ONCE AGAIN POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE FOR THUNDERSTORMS TO BE STRONG TO SEVERE ON THURSDAY EVENING. THE MAIN HAZARDS WITH ANY STORM WILL BE STRONG WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Sep 14, 2:12 AM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
212 AM CDT WED SEP 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 AM FLASH FLOOD HIAWATHA 39.85N 95.54W
09/14/2016 BROWN KS LAW ENFORCEMENT
SEVERAL RURAL ROADS CLOSED DUE TO HIGH WATER.
&&
WOLTERSLocal storm report, Sep 14, 2:29 AM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
229 AM CDT WED SEP 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM FLASH FLOOD 3 N CENTRALIA 39.77N 96.13W
09/13/2016 NEMAHA KS LAW ENFORCEMENT
K187 HIGHWAY WAS BRIEFLY CLOSED DUE TO HIGH WATER.
&&
WOLTERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 7:00 PM CDT | Areal Flood Advisory | TOP | Marshall, Nemaha | 3 hr |
| Sep 13, 7:10 PM CDT | Special Weather Statement | TOP | Douglas | 35 min |
| Sep 13, 7:26 PM CDT | Special Weather Statement | TOP | Douglas | 34 min |
| Sep 13, 11:09 PM CDT | Flash Flood Warning | TOP | Brown, Nemaha | 4 hr |
| Sep 14, 2:16 AM CDT | Areal Flood Warning | TOP | Marshall | 6 hr |
| Sep 14, 2:21 AM CDT | Areal Flood Warning | TOP | Jefferson | 12 hr |
| Sep 14, 2:36 AM CDT | Areal Flood Warning | TOP | Brown, Jackson, Nemaha | 14 hr |
| Sep 14, 6:21 AM CDT | Areal Flood Warning | TOP | Jefferson | 5 hr |
| Sep 14, 12:42 PM CDT | River Flood Warning | TOP | Pottawatomie | 27 hr |
| Sep 14, 2:16 PM CDT | Areal Flood Warning | TOP | Jefferson | 5 hr |
| Sep 14, 4:27 PM CDT | Areal Flood Warning | TOP | Brown, Jackson, Nemaha | 8 hr |
Nearby
River Flood Warnings in Kansas, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.